Medical questions & health advice by board certified doctors
"Why did my dermatologist give me Retin A then Bactrim DS?"
I just wanted to know if Bactrim has anything to do with preventing acne or if it helps the Retin A. Also I have nothing wrong with me that Bactrim treats.
While it is certainly not a typical antibiotic that is used to treat acne, I imagine that your doctor is probably using the Bactrim to help the Retin A work better. Acne is caused by pores that get clogged with keratin and subsequently become a home for bacteria to grow. In some cases, the addition of an antibiotic can be helpful. Sometimes this antibiotic can be topical or it can be by mouth. The typical antibiotic that is used for acne is minocycline. Your doctor has chosen to use a slightly atypical antibiotic, it is not possible for me to know why. the Retin-A cream is there to help break down the keratin barrier for your pores and allow them to excrete the oils that they are designed to excrete. To better understand your doctors plan, I would suggest that you schedule an appointment with your dermatologist. It is important for the two of you to be on the same page regarding your treatment. If this combination of medications doesn't work, you need to discuss what the next step is. Some patients will require more intensive treatment such as the use of Accutane, which is an oral form of retinoid acid. Good luck.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.